Pennsylvania, 2003High Wind in Pennsylvania, November 12 to 13, 2003
November 12 to 13, 2003 · NWS CLE · 3 events in 3 counties and zones
A strong arctic cold front moved across northwestern Pennsylvania during the late evening hours of the 12th. Gusty westerly winds behind the front caused considerable damage through the morning hours of the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved across northwestern Pennsylvania during the late evening hours of the 12th. Gusty westerly winds behind the front caused considerable damage through the morning hours of the 13th. A 72 mph wind gust was measured at the Presque Isle Lighthouse around 8 a.m. with a 71 mph gust measured by a coastal observing system in North East just after midnight. A peak gust of 63 mph was measured at Erie International Airport at 9:48 a.m. A peak gust of 60 mph was measured in inland Erie County with gusts near 60 mph estimated in Crawford County. The strong winds downed hundreds of trees in Erie and Crawford Counties with widespread power outages reported as well. Several homes and vehicles were damaged by fallen trees. Most of this damage occurred in locations near Lake Erie where the winds were the strongest. A business in the city of Erie lost it's roof around 10 a.m. Docks at Presque Isle were damaged by the 12 to 16 foot waves caused by the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 12, 9:05 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 12, 9:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
905 PM EST WED NOV 12 2003
DUE TO SVR WX HAVENT HAD ANY TIME TO SPEND ON WX ANALYSIS SO WL
UPDATE AGAIN TO REMOVE REST OF TOR AND SVR WATCHES. NO CHGS TO FCST
HEADLINES. ADJUSTED WORDING TO TRY AND BEST ACCOUNT FOR TRANSITION
OF PRECIP TYPE LATE TNGT AND FOR WRAP CLDS AND PRECIP SPREADING BACK
IN.
.CLE...
OH...HIGH WIND WARNING OVERNIGHT AND THURSDAY FOR LAKE SHORE AND
JUST INLAND.
...WIND ADVISORY OVERNIGHT AND THURSDAY FOR REMAIDER OF NORTHERN
THIRD OF OHIO.
PA...HIGH WIND WARNING OVERNIGHT AND THURSDAY.
ADAMSHazardous weather outlook, Nov 12, 5:35 AM EST, 16 hours 55 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
535 AM EST WED NOV 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY.
THE STORM PREDICTION CENTER SAYS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA IS IN A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND MAY BE EVEN
SOME TORNADOES ARE POSSIBLE. THIS WEATHER WILL BE AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IF WE GET SOME SUNSHINE TODAY THAT WILL INCREASE THE
CHANCES OF SEVERE WEATHER AS THE AIRMASS WILL BE MORE UNSTABLE.
BEHIND THE COLD FRONT IT WILL BECOME WINDY. A HIGH WIND WATCH IS IN
EFFECT FOR LATE TONIGHT AND THURSDAY FOR THE LAKESHORE COUNTIES FROM
LORAIN COUNTY EAST AS THE COLD AIR POURS INTO THE REGION. WIND GUSTS
UP TO 60 MPH ARE POSSIBLE IN THE WATCH AREA AND APPROACHING 45 MPH
ELSEWHERE.
.DAYS TWO THROUGH SEVEN...
THURSDAY WILL BE WINDY WITH THE STRONGEST WINDS OVER PARTS OF
NORTHEAST OHIO AND A HIGH WIND WATCH IS IN EFFECT FOR THAT AREA.
SOME LAKE EFFECT SNOW SHOWERS WILL ALSO OCCUR WITH SOME ACCUMULATING
SNOW ESPECIALLY IN THE SNOW BELT COUNTIES. SINCE THE GROUND IS WARM
MUCH OF THE SNOW ACCUMULATION WILL BE ON GRASSY AREAS AND ON
VEHICLES AND DECKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 1 PM.
KIELTYKA
In the hours before
Special weather statement, Nov 12, 5:20 PM EST, 5 hours 10 minutes before
OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-122305-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EST WED NOV 12 2003
...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EST...
A BAND OF SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS
NORTHERN OHIO INTO NORTHWEST PENNSYLVANIA THROUGH 10 PM. SOME OF
THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS OR POSSIBLE LARGE
HAIL. IN ADDITION...THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD FORM.
THESE STORMS WERE MOVING EAST 30 TO 40 MILES AN HOUR AND SHOULD
REACH THE MANSFIELD AREA AROUND 6 PM...CLEVELAND AND THE AKRON-
CANTON AREAS AROUND 7 PM...ASHTABULA AND YOUNGSTOWN ABOUT 8 PM AND
ERIE AND MEADVILLE AROUND 9 PM.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
STORMS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS...SO HAVE A
PLAN OF ACTION READY.
ADAMS
Local storm report, Nov 12, 8:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM CANTON OH 60 MPH TSTM WND GST
11/12/03 STARK
0708 PM 8 E MOUNT VERNON OH TSTM WND DMG
11/12/03 KNOX SEVERAL TREES DOWN AND SOME
DAMAGE TO BUILDINGS
0707 PM WOOSTER OH TORNADO
11/12/03 WAYNE POSSIBLE TORNADO TOUCHDOWN
IN WOOSTER. REPORTS OF
SEVERAL BUSINESSES DAMAGED.
0500 PM MCCOMB OH 1.00 INCH HAIL
11/12/03 HANCOCK
GTGHigh Wind, Crawford
- When
- November 12, 10:30 PM EST to November 13, 10:00 AM EST
- Where
- Crawford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
High Wind, Northern Erie
- When
- November 12, 10:30 PM EST to November 13, 10:00 AM EST
- Where
- Northern Erie forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
High Wind, Southern Erie
- When
- November 12, 10:30 PM EST to November 13, 10:00 AM EST
- Where
- Southern Erie forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, November 12, 20032 deaths · 7 injured · $100,000 · 1 event
- Flash Flooding and Flooding in West Virginia, November 12 to 13, 20031 death · $14 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Wisconsin, November 12 to 13, 20032 deaths · $2,000 · 68 kt wind · 4 events
- Tornadoes and Hail in Ohio, November 12, 20033 injured · $21 million · F2 · 16 events
- High Wind in Iowa, November 12, 20032 injured · $2.6 million · 55 kt wind · 45 events
- High Wind in Michigan, November 12 to 13, 2003$21 million · 76 kt wind · 17 events
- Tornado in Ohio, November 12, 20031 injured · $160,000 · F2 · 1 event
- High Wind in Ohio, November 12 to 13, 2003$2.3 million · 52 kt wind · 28 events
- Flash Flooding and Hail in California, November 12, 2003$3.5 million · 0.5 in hail · 5 events
- Blizzard and Winter Storm in Michigan, November 12 to 13, 2003$230,000 · 68 kt wind · 26 events
- Flash Flooding and Debris Flows in California, November 12, 2003$320,000 · 10 events
- Tornado and Hail in Michigan, November 12, 2003$100,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331779, 5331780, 5331781.